Heavy Snow, Parmer
- When
- February 27, 12:00 AM CST to 10:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Following a modified arctic cold front the evening prior, an approaching trough aloft generated two separate bands of heavy snow shortly after midnight CST. The first band fell over the far northwest South Plains and southwest Texas Panhandle with a second and narrower band that impacted parts of the South Plains east into the northern Rolling Plains.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following a modified arctic cold front the evening prior, an approaching trough aloft generated two separate bands of heavy snow shortly after midnight CST. The first band fell over the far northwest South Plains and southwest Texas Panhandle with a second and narrower band that impacted parts of the South Plains east into the northern Rolling Plains. The latter of these mesoscale snow bands proved quite intense at times and produced snow burst rates measured at 1.6 inches per hour by on-duty NWS employees in south Lubbock. This intense snowfall shifted east of the Lubbock metro area well before the brunt of morning commuters hit the roads, although a few dozen minor vehicle accidents were still noted in Lubbock alone. Fortunately, this number could have been much higher had many area schools and businesses not closed for the day.
List of notable snow measurements from this event:
5.0 inches at Lubbock Int'l Airport (Lubbock County), Lubbock NWS Office (Lubbock County), Matador (Motley County), Muleshoe (Bailey County), and Roaring Springs (Motley County),|4.8 inches at Levelland (Hockley County),|4.5 inches at Shallowater (Lubbock County) and Crosbyton (Crosby County),|4.0 inches at Friona (Parmer County), Hart (Castro County), Paducah (Cottle County), Spur (Dickens County), and 6NNW Ropesville (Hockley County),|3.0 inches at Plains (Yoakum County), Olton (Lamb County), Tulia (Swisher County), Denver City (Yoakum County), and Turkey (Hall County),|2.5 inches at Aspermont (Stonewall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 26, 11:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1132 PM CST THU FEB 26 2015 .AVIATION... BKN-OVC VFR DECKS PERSISTED AT THREE TAF SITES TONIGHT...THOUGH CIGS ARE GRADUALLY DECLINING. COMPUTER MODELS CONTINUE TO INDICATE POTENTIAL FOR -SN OVERNIGHT MOVING IN FROM WEST TO EAST...THUS INITIALLY AFFECTING KLBB AND KPVW AOA 09Z AND KCDS AOA 12Z. IF A SELECT FEW COMPUTER MODELS ARE CORRECT...SN WILL BE POSSIBLE MORE SO AT KLBB AND KPVW. CIGS ARE EXPECTED TO DROP TO MVFR TO POSSIBLY IFR WITH THE ONSET OF THE -SN AT ALL THREE TAF SITES. SNOWFALL WILL BE TAPERING OFF BY FRIDAY EARLY AFTN AT KLBB AND KPVW...HENCE THE INSERTION OF A PROB30...AND BY LATE AFTN/EARLY EVENING AT KCDS. && PREV DISCUSSION... /ISSUED 339 PM CST THU FEB 26 2015/ SHORT TERM... THE NEXT UPPER LEVEL SHORT WAVE TROUGH TO AFFECT THE FCST AREA IS MOVING SEWD ACROSS UTAH THIS AFTERNOON. MODELS REMAIN CONSISTENT IN BRINGING THIS OPEN WAVE ACROSS NEW MEXICO TONIGHT AND SRN HIGH PLAINS FRIDAY MORNING. THE STRENGTH OF THE SYNOPTIC SCALE DYNAMICS IS PRETTY SIMILAR TO THE ONE THAT BROUGHT SNOW TO THE AREA EARLIER TODAY. HOWEVER...SOME MESOSCALE FEATURES ARE QUITE A BIT MORE IMPRESSIVE THAN SEEN WITH THE PREVIOUS ONE. SPECIFICALLY...VERY STRONG AND BROAD MID LEVEL ISENTROPIC LIFT IS PROGGED LATE TONIGHT MAYBE INDICATED BEST BY 45-55 KT WINDS CROSS-PRESSURE GRADIENT ON THE 295K THETA SFC. ADD TO THIS A HEALTHY LOW LEVEL UPSLOPE COMPONENT AND A LITTLE MORE GENEROUS DEEP LEVEL MOISTURE AND CAN CERTAINLY SEE THIS MORNINGS 1/4-INCH TO 2-INCH TOTALS TURN INTO 1 TO 4. HEAVIEST TOTALS LIKELY IN THE PRIME AREAS OF THE SWRN PANHANDLE OVER TO SILVERTON WITH SOME ISOLATED 4-PLUS TOTALS POSSIBLE. WILL ISSUE AN ADVISORY TO ACCOUNT FOR THE SNOWFALL...SPLITTING THE FCST INTO TWO TO ACCOUNT FOR A LATER START AND FINISH ERN ZONES RELATIVE TO WEST AND CENTRAL. OTHER ISSUE TONIGHT IS COLD TEMPS. COLD ADVECTION CONTINUING THIS AFTERNOON...BUT SHOULD BEGIN TO SLOW AS WINDS VEER TO THE EAST. CLOUD COVER SHOULD KEEP THE BOTTOM FROM FALLING OUT. SO MOS LOOKING A BIT COLD...NOT UNUSUAL FOR THIS TYPE OF SCENARIO...AND WILL TREND LOWS TOWARD WARMER RAW MODEL TEMPS. THIS SHOULD KEEP THE NRN ZONES FROM FALLING INTO WIND CHILL ADVISORY CRITERIA /IE LESS THAN MINUS FIVE/ WITH WINDS IN THE 10-20 MPH RANGE OVERNIGHT. LITTLE REBOUND EXPECTED FRIDAY WITH SNOW THROUGH THE MORNING AND CLOUD COVER THROUGH THE AFTN. NEAR MOS AND PREVIOUS FCST LOOKS FINE ATTM...IN GENERAL ABOUT A FIVE DEGREE DIURNAL RANGE. LONG TERM... PRECIPITATION CHANCES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AHEAD OF AN UPPER LEVEL DISTURBANCE. BACKING FLOW ALOFT FRIDAY NIGHT INTO SATURDAY AHEAD OF THIS FEATURE WILL BEGIN A PERIOD OF WARM AIR ADVECTION ACROSS THE REGION COMPLETE WITH A STEADY DOSE OF ISENTROPIC ASCENT ATOP A RELATIVELY MOIST AND COOLER BOUNDARY LAYER. COLD ENOUGH AIR SHOULD REMAIN IN PLACE FRIDAY EVENING TO KEEP EVERYTHING IN THE FORM OF SNOW...BEFORE A TRANSITION TO A MIX WITH FREEZING RAIN/DRIZZLE OCCURS OVERNIGHT INTO SATURDAY MORNING FROM SOUTHWEST TO NORTHEAST. ADDITIONALLY...ANOTHER UPPER IMPULSE WILL PUSH INTO THE SOUTHERN PLAINS WITH THE BULK OF THE ENERGY REMAINING WELL NORTH OF THE FAR SOUTHERN TEXAS PANHANDLE. SNOW SHOULD GIVE WAY TO LIQUID PRECIPITATION INTO SATURDAY AFTERNOON/EVENING...ALTHOUGH WILL STILL SEE TEMPERATURES BELOW FREEZING AT THE SURFACE FOR A PERIOD THUS RESULTING IN A MIX OF RAIN AND FREEZING RAIN/DRIZZLE. ROAD CONDITIONS SHOULD GENERALLY IMPROVE THROUGH THE DAY SATURDAY WITH CONTINUED WARM AIR ADVECTION AND TEMPERATURES WARMING ABOVE FREEZING LATE SATURDAY MORNING INTO THE AFTERNOON. DRYING ALOFT MAY BRING A LULL SUNDAY...BUT THE APPROACH OF A COLD FRONT FROM THE NORTH WILL WARRANT KEEPING MENTIONABLE CHANCES IN THE FORECAST AT THIS POINT WITH QUESTIONS AS TO ITS LATITUDINAL EXTENT AT THAT TIME. AFTER A LIKELY PERIOD WHERE ANY PRECIPITATION WOULD BE IN THE FORM OF RAIN SUNDAY AFTERNOON...A WINTRY MIX LIKELY IN THE FORM OF FREEZING RAIN/DRIZZLE MAY TAKE PLACE SUNDAY NIGHT/MONDAY MORNING IN WAKE OF THE FRONT INTO THE NORTHERN SOUTH PLAINS AND NORTHERN ROLLING PLAINS. THIS LATTER FRONT SHOULD THEN LIFT NORTH OF THE AREA AHEAD OF INCREASING SOUTHWESTERLY FLOW ALOFT MONDAY...THUS LEADING TO THE POTENTIAL FOR SOME CONVECTIVE BASED RAIN SHOWER ACTIVITY. STILL SOME QUESTIONS AS TO INSTABILITY DEVELOPMENT...SO WILL LEAVE THUNDER MENTION QUIET FOR NOW. APPROACH OF THE WESTERN CONUS UPPER TROUGH AND EJECTION OF A SURFACE LOW INTO THE CENTRAL PLAINS TUESDAY SHOULD SPELL A DRY AND BREEZY/POTENTIALLY WINDY DAY AS TEMPERATURES WARM ABOVE AVERAGE ON DOWNSLOPE BREEZES. BETTER AGREEMENT THEN EXISTS INTO MIDWEEK ON ANOTHER FRONTAL PASSAGE...BUT WILL CONTINUE TO MONITOR THIS AND POSSIBLE DEVELOPMENT OF ANOTHER UPPER DISTURBANCE ACROSS THE DESERT SOUTHWEST TOWARD THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 12 20 15 38 / 100 80 30 20 TULIA 14 18 16 35 / 90 90 30 30 PLAINVIEW 14 20 18 36 / 90 90 30 30 LEVELLAND 15 22 19 41 / 80 70 30 20 LUBBOCK 15 21 18 39 / 80 80 30 30 DENVER CITY 18 23 21 44 / 80 40 30 20 BROWNFIELD 17 23 20 42 / 80 70 30 20 CHILDRESS 18 21 19 34 / 40 90 30 40 SPUR 17 21 20 37 / 50 80 30 30 ASPERMONT 19 23 22 38 / 30 80 40 40 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST FRIDAY FOR TXZ025- 026-031-032-037-038-043-044. WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR TXZ021>024- 027>030-033>036-039>042. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 323 PM CST THU FEB 26 2015 TXZ021>044-272130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 323 PM CST THU FEB 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT INTO FRIDAY LIGHT TO MODERATE SNOW WILL SPREAD ACROSS THE SOUTH PLAINS AREA LATE TONIGHT AND EXIT THE REGION FRIDAY AFTERNOON. ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED WITH SOME LOCALLY HEAVIER AMOUNTS POSSIBLE...MAINLY ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE. A WINTER WEATHER ADVISORY HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DESPITE THE POSSIBILITY OF SOME LIGHT WINTRY PRECIPITATION FRIDAY NIGHT AND SATURDAY...THE PROBABILITY OF HAZARDOUS WEATHER DEVELOPING DURING THE PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The national radar mosaic for the moment the first event began.
9 heavy snow, 6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557251, 557260, 557264, 557249, 557252, 557253, 557261, 557248, 557250, 557262, 557254, 557256, 557263, 557255, 557265.